Dietary fiber is a must for smooth digestion and overall health. But it can be easy to overdo it with supplements like fiber gummies or powders. And that can cause some unpleasant side effects.
Fiber supplements like psyllium and methylcellulose typically deliver between 2 and 5 grams of fiber per serving. When used appropriately and in consultation with your doctor, they can make it easier to meet your daily fiber needs — between 25 and 35 grams daily for adults.
Video of the Day
While there's no such thing as a fiber overdose, drastically and quickly upping your fiber intake can cause GI problems as well as other issues. That's more likely to happen with supplements than with fiber from food sources, says Brooklyn-based nutrition expert Eling Tsai, MPH, RD, CDN. (Especially if you're munching fiber gummies like candy.)
Here are eight signs you might be overdoing it.
1. You're Gassy, Bloated or Crampy
It's common to get hit with gas, bloating or cramping when you first start taking fiber supplements, according to the Mayo Clinic.
"Fiber has a sponge-like quality and attracts water, which explains bloating. It can also slow digestion to the point where cramps begin to occur as well," Tsai explains.
These problems should ease up as your GI tract adjusts to the higher fiber dose. But if they persist, that could mean you're taking a higher dose than you need.
2. You Feel Extra Full
All that roughage taking up space in your GI system means there's simply less space for other food.
"Fiber-rich foods tend to be more filling and naturally decrease appetite after a meal," Tsai says.
The same has been shown to be true for fiber supplements, per October 2016 findings in Appetite.
3. You Have Diarrhea
Fiber pulls water into the intestines and makes stool bulkier, smoother and easier to pass.
But getting too much (from supplements or food) can potentially result in bowel movements that are loose or liquidy, Tsai explains.
4. You're Constipated
Again, fiber can support healthy bowel movements by making stool bulkier and easier to pass.
But drastically upping your intake with supplements, especially those containing dextran, can cause stool to become too bulky. That can actually make it harder to go and set the stage for constipation, according to the Mayo Clinic.
5. You Feel Dehydrated
Your water needs go up when you consume more fiber. Add supplements to your diet without drinking extra liquid, and you could find yourself thirstier than usual.
Diarrhea can up the risk for dehydration too, Tsai points out. So if your fiber supplement is causing you to have loose stool, you'll need to sip more to compensate.
6. You're Nauseous or Vomiting
If you're suddenly feeling queasy or start to vomit, your fiber supplement could be to blame.
Excessive intake of fiber supplements like psyllium can cause nausea or even make you throw up, per the National Library of Medicine. Seek medical attention rather than brushing off these symptoms
"These are more serious symptoms, as they could indicate a blockage in your digestive tract," Tsai says.
7. You Feel Weak, Shaky or Low on Energy
Dietary fiber can help reduce blood sugar spikes, especially in people with diabetes or prediabetes.
"Since the body is unable to absorb and break down fiber, it prevents the spike in blood sugar levels that can happen with any other form of carbohydrates," says Nagendra Gupta, MD, an internist and hospitalist at Texas Health Arlington Memorial Hospital.
But that effect might become problematic with high doses of fiber from supplements, which can potentially cause blood sugar to drop too low, per the Mayo Clinic, resulting in weakness or shakiness.
If you take insulin for diabetes, you may need to adjust your dose.
8. Your Meds Aren't Working Like They Should
Fiber supplements can make it harder for the body to absorb drugs like aspirin, ibuprofen and antibiotics. They can also have an effect on medications used to treat depression, thyroid problems, diabetes, high cholesterol and seizures, the Mayo Clinic says.
"Fiber transits the digestive system without being digested," Dr. Gupta says. "The medication may get swept along with the fiber and get excreted without being fully absorbed."
To combat this problem, take your medications an hour or two before taking your fiber supplement.
Watch for These Warning Signs
Psyllium has the potential to cause allergic reactions like skin itching or rash, according to the National Library of Medicine. In rare cases, these reactions can be severe. Seek emergency medical attention for:
- Chest or throat tightness
- Swelling of the mouth, face, lips or tongue
- Trouble swallowing
- Trouble breathing
What's the Right Dose for Fiber Supplements?
If you're considering trying a fiber supplement, the dose you take should help you meet your recommended daily fiber intake — between 25 and 35 grams per day for adults.
"Fiber supplements generally range from 2 to 5 grams per serving, and some people may need up to two or three servings a day to improve their symptoms," Tsai says.
That said, it's a good idea to determine how much fiber you're getting from food to figure out the right supplement dose for you.
How to Know if You Need Fiber Supplements
You should try to meet your fiber needs through foods first, experts recommend. (These are some of the very best sources.) But if you're having trouble reaching your daily needs, talk with your doctor.
"Taking a fiber supplement can be a good way to fill the gap," Dr. Gupta says. Your provider may also recommend taking a supplement to manage high cholesterol.
Up your intake gradually if you decide to supplement, and only take the amount of fiber you need. "It's very important to add supplementation slowly and hydrate appropriately," Tsai says.
- Mayo Clinic: "I find it difficult to eat enough fruits and vegetables. Is there any harm in taking a fiber supplement every day?"
- Appetite: "Satiety effects of psyllium in healthy volunteers"
- Mayo Clinic: "Mayo Clinic Q and A: Increasing fiber intake for constipation relief"
- National Library of Medicine: "Psyllium"